6 signs of vitamin B12 deficiency due to medications

0
216

The older you are, the harder it is for your body to absorb vitamin B12. Many men and women are deficient in vitamin B12 without even knowing it. Taking medications or having weight loss surgeries can increase the chances of a deficiency. If you constantly feel tired, dizzy, or sluggish, it may be due to low levels of vitamin B12.

The vitamin B12 is a water-soluble vitamin that your body does not produce itself, which means you get it through your diet or supplements. Even if you are eating a lot of foods rich in vitamin B12, certain medications can cause a deficiency. One of the most common medications that causes a B12 deficiency is a type of medication for treating type 2 diabetes known as metformin.

Researchers from the Albert Einstein College of Medicine studied the effects of metformin use on Vitamin B12 levels. They found that participants who took metformin twice a day had much lower levels of vitamin B12 than other participants. Many of the participants were also anemic, which is associated with a B12 deficiency.

Other medications known to cause a B12 deficiency include:

  • Proton pump inhibitors (PPIs)
  • Statins
  • Diuretics
  • Anticonvulsants
  • Corticosteroids
  • Medications for diabetes such as Glucophage and Riomet
  • Parkinson’s medications such as Levodopa and Carbidopa

Signs Your Medication Causes B12 Deficiency

If you are frequently taking the medications mentioned above, consider that it may be side effects of these that may be causing your vitamin B12 deficiency and that we will describe some of its symptoms below.

1. You can barely stay awake in the evenings

Fatigue is a common symptom of many health problems, including a vitamin B12 deficiency. Your body relies on B12 to make red blood cells that carry oxygen to your organs. When your body doesn’t have enough B12, your cells don’t get enough oxygen. This can cause you to feel tired, regardless of how sleepy you are.

2. You experience memory problems

Low levels of vitamin B12 can cause symptoms similar to those in dementia patients. You can put your keys in the refrigerator or forget how to write a check. These symptoms fade when you lower your vitamin B12 levels.

3. You feel dizzy

Feeling dizzy can be a sign of a B12 deficiency. Low B12 levels mean less oxygen in your organs. The longer your body is limited in oxygen, the more dizzy, tired and groggy you will feel. A B12 deficiency can also cause vision problems.

4. Your skin is pale

When your body is deficient in vitamin B12, your red blood cells can easily break down. This can cause the release of a pigment known as bilirubin, which gives the skin a yellow hue. If you look a little yellow, it may be a sign of a B12 deficiency.

5. You feel more anxious

Vitamin B12 provides energy to the body. A deficiency can make you feel extra anxious, possibly leading to depression. B12 participates in the synthesis of brain chemicals that help regulate mood, including serotonin and dopamine. If you’re feeling more temperamental than usual, low B12 levels may be to blame.

6. You have double vision

Extremely low levels of vitamin B12 can damage your optic nerve over time or plug the blood vessels in the retina. This can cause blurred vision, double vision, sensitivity to light, and loss of vision.

LEAVE A REPLY

Please enter your comment!
Please enter your name here